Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Mobile, AL

May 15, 2009Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2009, 2:00 PM CDT for Escambia County, Santa Rosa County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 2:00 PM CDT (19:00 UTC)
Expired
May 15, 2009, 2:34 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 95 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2272 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 151900
SVRMOB
FLC033-113-152000-
/O.NEW.KMOB.SV.W.0192.090515T1900Z-090515T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  WEST CENTRAL SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 300 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHUMUCKLA...OR 22 MILES NORTH OF PENSACOLA...AND MOVING NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHUMUCKLA AND 6 MILES NORTHEAST OF MOLINO BY 300 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3073 8740 3091 8725 3077 8705 3062 8716
TIME...MOT...LOC 1900Z 124DEG 3KT 3075 8719

$$
1 follow-up statement
000 
WWUS54 KMOB 151934
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
234 PM CDT FRI MAY 15 2009

FLC033-113-151942-
/O.CAN.KMOB.SV.W.0192.000000T0000Z-090515T2000Z/
ESCAMBIA FL-SANTA ROSA FL-
234 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SANTA ROSA AND 
CENTRAL ESCAMBIA COUNTIES HAS BEEN CANCELLED...

THE STORM HAS NOW MOVED INTO NORTHERN ESCAMBIA COUNTY...BUT HAS 
DROPPED BELOW SEVERE LIMITS. 

LAT...LON 3073 8740 3091 8725 3077 8705 3062 8716
TIME...MOT...LOC 1932Z 124DEG 3KT 3076 8722

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:27 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 15, 10:27 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1027 AM CDT FRI MAY 15 2009

.UPDATE...HIGH LEVEL FLOW HAS CHANGED LITTLE WITH WEAK RIDGING OVER
THE SE WITH LOLVL RIDGE BETTER PRONOUNCED OVER THE E AND SE STATES.
IN THE PRESENCE OF DEEP LYR MOISTURE (PWATS 1.5 INCHES ON AVG)
ACROSS THE NRN GLF COAST...LAPS DATA IS INDICATING THAT THE
ENVIRONMENT IS BECOMING MORE UNSTABLE. LAPS MU CAPES 3000 J/KG WERE
HIGHEST OVER SE MS...WITH THE REMAINDER OF THE REGION TRENDING HIGHER
DUE TO EFFECTIVE INSOLATION. CONSIDERING MOISTURE/POSITIONING OF
GREATEST INSTABILITY...CONVECTION IS FORECAST TO
TRANSITION...BECOMING LESS IN COVERAGE OVER THE NRN GOM AND
INCREASING OVER THE LAND THROUGH THE REMAINDER OF THE DAY AS COASTAL
SEABREEZE FORMS AND MOVES INLAND. TSTM OUTFLOWS AND
COLLISION=>ENHANCED LIFT OF SUCH WILL ALSO SERVE AS A FOCUS FOR
ADDITIONAL TSTM FORMATION. WITH THE DEGREE OF INSTABILITY...THE
POTENTIAL EXISTS...AS WITH THE LAST COUPLE AFTNS...FOR SOME STORMS
BECOMING STRONG/BRIEFLY SEVERE. WET BULB ZEROS 11.5KFT SUGGESTS
THAT OCCURRENCES OF LARGE HAIL >1 IN DIAMETER WILL BE LOW.
HOWEVER...IF RADAR INDICATES 60+ DBZ CORES GETTING UP AOA 23.7
KFT/LEVEL OF -20C AIR...INSTANCES OF HALF TO THREE QUARTER INCH HAIL
COULD MAKE IT TO THE GROUND UPON CORE COLLAPSE.

VERTICAL WIND SHEAR IS WEAK...SO EXPECT PULSE TYPE TSTMS THAT DO NOT
SUPPORT ENOUGH DEEP ROTATION FOR TORNADOES.

THIS AFTERNOONS WET MICROBURST RISK IS LOW.

FORECASTERS MADE SOME MINOR TWEAKS TO POP/WX GRIDS GIVEN CURRENT
RADAR TRENDS INITIALLY...MAINTAINING THE BETTER COVERAGES DURING THE
AFTERNOON. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  68  84  65 /  40  20  50  50
PENSACOLA   84  72  84  68 /  40  20  50  30
DESTIN      83  71  83  69 /  40  20  40  20
EVERGREEN   85  66  84  64 /  50  30  70  50
WAYNESBORO  84  66  83  62 /  60  30  70  50
CAMDEN      85  67  83  63 /  60  30  70  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 7:00 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT FRI MAY 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
700 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...TODAYS WET MICROBURST RISK IS LOW...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA TODAY AND EARLY TONIGHT. A FEW STORMS MAY BECOME
STRONG...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...AWAY
FROM THE COAST AND NORTH OF INTERSTATE 10.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF
INTERSTATE 10.

AN UNSEASONABLY STRONG COLD FRONT WILL MOVE ACROSS THE DEEP SOUTH
SUNDAY INTO SUNDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE
THUNDERSTORMS AND BRIEF VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. THE EXACT TIMING OF THIS SYSTEM MAY
CHANGE...STAY TUNED. AT THIS TIME THE THREAT OF FLASH FLOODING
APPEARS TO BE LOW DUE TO THE FAST FRONTAL MOVEMENT.

STRONG OFFSHORE WINDS WILL FOLLOW BEHIND THE FRONT...CREATING
HAZARDOUS CONDITIONS FOR SMALL CRAFT MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
FOR SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.